Skip Navigation LinksHome > April 2014 - Volume 36 - Issue 4 > Toxicology Rounds: A Field Guide to the Newer ADHD Drugs
Emergency Medicine News:
doi: 10.1097/01.EEM.0000446057.19489.5d
Toxicology Rounds

Toxicology Rounds: A Field Guide to the Newer ADHD Drugs

Gussow, Leon MD

Free Access
Article Outline
Collapse Box

Author Information

Dr. Gussowis a voluntary attending physician at the John H. Stroger Hospital of Cook County in Chicago (formerly Cook County Hospital), an assistant professor of emergency medicine at Rush Medical College, and a consultant to the Illinois Poison Center. He is also the editor of his own blog, The Poison Review.

Figure
Image Tools
Figure
Image Tools

Given the rapidly growing rate at which children are being diagnosed with attention deficit hyperactivity disorder and how this will lead to more cases of toxicity from ADHD drugs, it is vital that emergency physicians be familiar with the various agents — some quite new — used for this condition. A recent review article by Spiller et al comprehensively reviews these medications (CNS Drugs 2013;27[7]:531), but I will focus on some of the newer, less familiar agents.

Nonstimulants: Clonidine is a synthetic imidazole used to treat hypertension. The FDA approved Kapvay, an extended-release formulation, in 2010 for use alone or with a stimulant to treat ADHD in children 6 to 17.

Clonidine, a central a2-receptor agonist, lowers blood pressure by reducing sympathetic outflow in the brain. It can lose its central a2 selectivity and cause hypertension from peripheral adrenergic stimulation and vasoconstriction in overdose.

Manifestations of clonidine overdose are mainly neurological and cardiovascular. Patients often present lethargic, and can become comatose with respiratory depression and, in rare instances, apnea. Cardiovascular toxicity produces hypotension and bradycardia. The peripheral actions of clonidine may predominate in early stages of overdose, causing paradoxical hypertension and then hypotension as blood levels drop.

Treating clonidine overdose is generally supportive. Significant respiratory depression inconsistently responds to naloxone, and may require intubation and mechanical ventilation. Hypotension is treated with fluids and vasopressors if needed. Bradycardia often needs no specific treatment, but atropine may be indicated if the decreased heart rate seems to be causing hypotension or hypoperfusion.

Fatalities from clonidine overdose are rare. A retrospective review found only one death in more than 10,000 clonidine overdoses in children under 19. That occurred in a 23-month-old girl who initially responded to naloxone and atropine but then developed bradycardia and cardiac arrest during intubation. (Arch Pediatr Adolesc Med 2002;156[4]:392.)

Guanfacine was first marketed as an antihypertensive agent in 1986 as Tenex. Like other imidazoles, it is a central a2-adrenergic receptor agonist. The FDA approved Intuniv, an extended-release form of guanfacine, in 2009 for ADHD patients ages 6 to 17. Its purported advantages include a longer half-life than clonidine and reportedly less frequent sedation and hypotension at therapeutic doses. Of course, prolonged half-life may well be a disadvantage in overdoses.

Guanfacine may lose its selectivity when taken in overdose for centrally located αa2-receptors just like other imidazoles. Authors of the few published cases of significant overdose from extended-release guanfacine commonly described hypertension followed by delayed persistent orthostatic hypotension. Hypotension persisted for almost four days in one case. Some authors recommend that all children who present after a significant supratherapeutic ingestion of guanfacine be observed for at least 24 hours because of the possibility for delayed hypotension. Treating guanfacine overdose is similar to clonidine overdose. Spiller et al recommend using a direct vasodilator such as nitroprusside where blood pressure is severely elevated.

The FDA approved atomoxetine (Strattera) in 2002 for treating ADHD in children over age 6. It is predominantly a selective norepinephrine reuptake inhibitor that is rapidly absorbed and relatively short-acting. Symptoms generally begin within three hours of ingestion and resolve by 30 hours.

Atomoxetine overdose produces cardiac, gastrointestinal, and neurological effects. Manifestations of neurotoxicity — drowsiness, agitation, and rarely seizures — are almost always heralded by sinus tachycardia. Vomiting is common. The mainstay of treatment is supportive care, with benzodiazepines and antiemetics as indicated.

Atomoxetine overdose has been associated with seizure activity despite its classification as a non-stimulant drug. Kashani and Ruha described a 17-year-old girl who ingested 71 of her 40 mg atomoxetine tablets. (J Emerg Med 2007;32[2]:175.) She arrived at the ED three hours later alert and coherent, without agitation. Her initial heart rate was 110 bpm. A short time later, however, she had a tonic-clonic seizure, which was treated with lorazepam. All manifestations of atomoxetine overdose resolved within 24 hours. Quantitative serum testing revealed significantly elevated atomoxetine levels.

A recent FDA Safety Announcement noted that atomoxetine has been associated with rare cases of priapism, as have some of the stimulant ADHD medications. (http://1.usa.gov/NiH2Cn.) Atomoxetine has also been associated with liver injury and hepatitis in a small number of cases. Hepatotoxicity resolved when the drug was discontinued. It is sensible to discontinue the drug in patients who develop jaundice or have laboratory results consistent with liver injury.

Stimulants: All of the ADHD stimulants are forms of amphetamine or methylphenidate (see table), and produce a sympathomimetic toxidrome similar to cocaine or methamphetamine. Hallucinations and psychotic behavior are often prominent in overdose.

Unlike Ritalin, an immediate release form of methylphenidate that reaches peak serum levels at one to three hours after ingestion, Concerta (methylphenidate extended release) peaks at five to 10 hours. The majority of methylphenidate overdoses have moderate toxicity at most, but deaths have been reported. The pharmacokinetics of this agent suggest that an extended observation period, perhaps overnight, is appropriate for patients with any sympathomimetic manifestations at six hours after ingestion.

Lisdexamfetamine (Vyvanse) is an inactive pro-drug that is converted to dextroamphetamine after ingestion. Onset of symptoms may be delayed after overdose. Only one case of apparent lisdexamfetamine overdose has been reported: a 6-year-old with agitation, hallucination, diaphoresis, and tachycardia. Her sibling was on Vyvanse, and the patient's urine toxicology screen was positive for amphetamines. The patient developed a paradoxical reaction to benzodiazepines, and she was treated successfully with dexmedetomidine. (Am J Crit Care 2012;21[6]:456.)

Back to Top | Article Outline

FastLinks

Wolters Kluwer Health | Lippincott Williams & Wilkins

Login

Article Tools

Images

Share